Texas, 2023

Heat in Texas, August 7, 2023

August 7, 2023 · NWS SHV · 5 events in 5 counties and zones

An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper-level ridge of high pressure persisted over the Southern Plains and extended east into the Ozarks and Central Arkansas through the first week of August. Meanwhile, a weak surface front shifted south into the Middle Red River Valley of Southeast Oklahoma, Northeast Texas and Southwest Arkansas, with moisture pooling observed near this front over much of the Four State Region. Strong sinking motion observed beneath the upper ridge resulted in compressional warming, with temperatures climbing into the mid and upper 90s across Northeast Texas and limited mixing of dewpoints observed. Thus, max heat indices ranged from 105 to 109 degrees on August 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 7, 6:01 AM CST, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 7, 6:01 AM CST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
701 AM CDT Mon Aug 7 2023

...New AVIATION...

.SHORT TERM...
(Monday through Tuesday)
Issued at 341 AM CDT Mon Aug 7 2023

Four State area readings at 4 a.m. are running in the upper 70s
and lower 80s with a few 84s in east Texas, but the warmest is
86 at Downtown SHV. Our winds are light SW and will be reaching
for 10-15 mph by mid morning the KSHV Doppler radar showing
20-30KT in the low levels all set to mix down. Our dew points are
low to mid 70s with likewise a few exceptions, coolest at 69 in
Gilmer and super muggy 77s at Idabel and El Dorado.

The weak frontal boundary is currently stretched along the OK/TX
Red River and then across the Natural State. We mixed out a bit
yesterday in east TX and while that may happen again if the winds
keep up, the models are backing off on speeds for this afternoon
and turning more due south. However, the nearby frontal boundary
may well pool moisture with lighter winds expected this afternoon
as the boundary makes it's approach. There is a lot going on radar
across N OK right now and outflow will bolster the front a bit
and may present some weak compressional heating for our region.

So, no changes to current posted heat headlines for today,
although we may see some exceptions to how we all end up this mid
to late afternoon. We are still going to be hot along and south
of I-20 with all triple digits on paper. Farther north, some low
to mid 90s are across our northern county tier fringe. The models
have backed off on rain areas overall, but with the heat and the
boundary, we are covered north of I-20 with slight chance and
chance wording for today.

The models remain wettest for us overnight and into Tuesday. So
this last chance with this event is still pretty much on track.
The GFS is showing the most QPF signal this evening and overnight
while the ECMWF likes daybreak on Tuesday. The HRRR looks way to
bleak to even garner a mention right now. So, all we can do is
wait and hope for the best, but cold fronts this time generally
struggle this far south. /24/

&&

.LONG TERM...
(Tuesday Night through Monday)
Issued at 341 AM CDT Mon Aug 7 2023

A very flat upper level ridge will be located south of the region
resulting in a somewhat progressive westerly flow aloft. A surface
trough will be located over West Texas, and a weak frontal boundary
will extend east over Southern Oklahoma and Arkansas from the center
of the low over the Texas Panhandle. A strong upper trough moving
across Nebraska will help to push a cold front southwest towards the
area Wednesday and into Thursday. However, the front is expected to
stall across our northern-most zones by Thursday morning. Large
scale forcing will be far to the north of the forecast area. This
should keep slight chance to low-end chance PoPs confined to
Southeast Oklahoma and portions of Southwest Arkansas for much of
Wednesday. This round of rain chances should end by midnight
Thursday morning.

The surface low will strengthen and move northeast into Oklahoma and
Kansas Wednesday and into Thursday resulting a much stronger surface
pressure gradient. Strong southwesterly winds are likely Wednesday
and especially overnight into Thursday morning. Sustained southerly
winds of 15 to 20 kts with gusts of 25 to 30 kts are possible across
much of the area. Given the continued lack of rain and ongoing
drought conditions, this could lead to elevated fire weather
concerns especially in Deep East Texas despite afternoon minimum
relative humidity values between 35 and 40 percent on Wednesday and
overnight max RHs in the upper 80s to lower 90s. Typically, these
winds and RHs probably wouldn't result in many fire weather issues,
but fuels are critically dry.

The upper level ridge will restrengthen on Friday with its axis
located well to the west over the Rockies. This should keep us on
the periphery of the ridge allowing for the occasional passage of
embedded short-wave troughs in the flow aloft. We'll return to the
pattern of convection originating farther north in Oklahoma and
Kansas bringing some rain chances to Southeast Oklahoma and
Southwest Arkansas Friday through the weekend. Chances for showers
and thunderstorms may increase over much of the area Saturday and
into Sunday as the retrograding ridge allow for an upper level
disturbance to move over Central Arkansas.

Overall, hot conditions will persist along and south of Interstate
20 as daytime high temperatures climb into the triple digits.
Slightly cooler temperatures can be expected farther north with the
increased rain chances and associated cloud cover. Even in the areas
with cooler temperatures, the increased humidity will likely remain
the heat headlines will be needed for most of the area through much
of the long-term period. /CN/

&&

.AVIATION...
(12Z TAFS)
Issued at 642 AM CDT Mon Aug 7 2023

For the ArkLaTex terminals, quiet this morning with S/SW SFC
winds. Models have backed off on overnight convection and the day
looks slow too, but a weak cool front will edge across I-30 and
move down toward I-20 late in the aftn. We are carrying vicinity
TS for KTXK/KELD 18-24Z and plain old shwrs for KSHV/KMLU in mid
aftn through 00-03Z. We will amend for needed tempos late today.
Winds shift to NE or vary down to along I-20, then overnight S/SE
returns. Better rain chances closer in for early Tues more VCTS.
/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV 102  79  99  80 /  10  20  20   0
MLU 100  76  96  76 /  10  30  40   0
DEQ  93  72  89  75 /  30  50  40  10
TXK  98  76  93  78 /  30  40  40  10
ELD  95  73  89  74 /  20  40  50  10
TYR 103  80 103  80 /  10  10  10   0
GGG 103  79 101  79 /  10  10  10   0
LFK 104  77 103  78 /   0   0  10   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from noon today to 8 PM CDT this evening for
     ARZ050-051-059>061.

     Excessive Heat Warning from noon today to 8 PM CDT this evening
     for ARZ070>073.

LA...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for LAZ001>006-010>014-017>022.

OK...Heat Advisory from noon today to 8 PM CDT this evening for
     OKZ077.

TX...Excessive Heat Warning from noon today to 8 PM CDT this evening
     for TXZ096-097-108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...24
LONG TERM....09
AVIATION...24
Hazardous weather outlook, Aug 7, 5:21 AM CST, 4 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
621 AM CDT Mon Aug 7 2023

ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126-
136>138-149>153-165>167-081100-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
621 AM CDT Mon Aug 7 2023

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Dangerously hot conditions will persist today with daytime high
temperatures in the upper 90s to lower 100s and peak heat index
values climbing above 110 degrees today. Therefore, an Excessive Heat
Warning is in effect from noon today until 8 PM CDT this evening.

Isolated to scattered thunderstorms will be possible today and
tonight generally along and north of Interstate 20. A couple of
storms could be severe. Damaging winds will be primary threats.

Hot and dry weather combined with critically dry fuels will result
in elevated fire weather conditions across East Texas and portions of
Northeast Texas today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Dangerously hot conditions will likely continue Tuesday through
Sunday, especially along and south of Interstate 20.

Thunderstorms will be possible Tuesday across portions of Louisiana,
Southwest Arkansas, and Northeast Texas. A couple of
storms could be severe Tuesday across Southwest Arkansas and
Northeast Louisiana. Damaging winds will be primary threats.
Thunderstorms chances will continue across Southwest Arkansas
Wednesday and Friday through Sunday. Rain chances will increase and
expand southward to include much of Louisiana and East Texas on
Sunday.

Hot, dry, and breezy conditions may result in increased fire weather
concerns Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight due to the
isolated nature of the severe weather threat.

ARZ050-051-059>061-OKZ077-081100-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-
621 AM CDT Mon Aug 7 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for southwest Arkansas and
southeast Oklahoma.

.DAY ONE...Today and tonight.

Warm temperatures and high humidity will result peak heat index
values between 105 and 109 degrees today. Therefore, a Heat Advisory
is in effect from noon today until 8 PM CDT this evening.

Scattered thunderstorms will be possible today and tonight. A couple
of storms could be severe. Damaging winds will be primary threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hot and humid conditions are expected Wednesday through Saturday
resulting in heat index values above 105 degrees, and possibly above
110 degrees on Saturday.

Thunderstorms will be possible Tuesday through Wednesday, and again
Friday through Sunday. A couple of storms could be severe Tuesday.
Damaging winds will be primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight due to the
isolated nature of the severe weather threat.

09

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Cass

When
August 7, 10:00 AM CST to 11:59 PM CST
Where
Cass forecast zone
Reported by
AWOS
Coordinates
33.078, -94.344 (the zone’s center; the record gives no point)

Heat, Camp

When
August 7, 10:00 AM CST to 11:59 PM CST
Where
Camp forecast zone
Reported by
AWOS
Coordinates
32.973, -94.978 (the zone’s center; the record gives no point)

Heat, Franklin

When
August 7, 10:00 AM CST to 11:59 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
33.176, -95.218 (the zone’s center; the record gives no point)

Heat, Morris

When
August 7, 10:00 AM CST to 11:59 PM CST
Where
Morris forecast zone
Reported by
AWOS
Coordinates
33.114, -94.733 (the zone’s center; the record gives no point)

Heat, Titus

When
August 7, 10:00 AM CST to 11:59 PM CST
Where
Titus forecast zone
Reported by
AWOS
Coordinates
33.217, -94.966 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1136562, 1136563, 1136564, 1136565, 1136566.